Alert archive / Montana / Red Flag Warnings in 2020

Red Flag Warning 2, NWS Great Falls, MT

April 26, 2020Blaine County, Hill County, Phillips County, Montana

NWS Great Falls, MT issued this red flag warning at Apr 26, 2020, 1:17 PM MDT for Blaine County, Hill County, Phillips County, Montana. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 26, 2020, 1:17 PM MDT (19:17 UTC)
Expired
Apr 26, 2020, 8:00 PM MDT
In force
7 hr
Issued by
NWS Great Falls, MT

Counties Blaine County, MT, Hill County, MT, Phillips County, MT

The radar

The Glasgow radar (KGGW), 177 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 7.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2020-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2020-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1720 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

529 
WWUS85 KTFX 261917
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
117 PM MDT Sun Apr 26 2020

MTZ113-270200-
/O.NEW.KTFX.FW.W.0002.200426T1917Z-200427T0200Z/
Hill and Blaine Counties-
117 PM MDT Sun Apr 26 2020

...RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR LOW
HUMIDITY AND STRONG WINDS FOR FIRE WEATHER ZONE 113...

The National Weather Service in Great Falls has issued a Red Flag
Warning for Low Humidity and Strong Winds, which is in effect 
until 8 PM MDT this evening.

* AFFECTED AREA...Fire Weather Zone 113.

* WINDS...West 20 to 30 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 14 percent.

* TEMPERATURES...In the mid 60s.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of 
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/greatfalls
1 follow-up statement
181 
WWUS85 KTFX 270153
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
753 PM MDT Sun Apr 26 2020

MTZ113-270300-
/O.EXP.KTFX.FW.W.0002.000000T0000Z-200427T0200Z/
Hill and Blaine Counties-
753 PM MDT Sun Apr 26 2020

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR LOW 
HUMIDITY AND STRONG WINDS FOR FIRE WEATHER ZONE 113...

Surface winds have diminished and relative humidity values are
rising back above 20 percent. As a result, the Red Flag Warning
will be allowed to expire at 8 PM MDT.

$$

http://www.weather.gov/greatfalls

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Apr 26, 11:35 AM MDT, 1 hour 42 minutes earlier.

Area forecast discussion, Apr 26, 11:35 AM MDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1135 AM MDT Sun Apr 26 2020

Aviation Section Updated.

.UPDATE...

Elevated to near-critical fire weather conditions remains the
primary concern today. Posted a minor update, mainly to freshen
the hourly wind and humidity grids with respect to observed
trends and the latest model guidance.

&&

.SYNOPSIS...

Dry, sunny, and breezy conditions will occur today with above
normal temperatures. These conditions will bring a highly-
elevated fire danger to grassland areas, especially eastern parts
of north-central Montana. Breezy conditions with some isolated to
scattered showers may then be found for Monday, along with
continued elevated fire weather danger.

&&

.AVIATION...
Updated 1135 AM MDT Sun Apr 26 2020 (26/18Z TAF Period)

VFR conditions will persist through the period for much of the area
as mid and high cloudiness decreases, with a brisk westerly flow
aloft causing mountain wave turbulence through around 00Z. Gusty
westerly winds will become prevalent this afternoon, then decrease
after 00Z.

NOTE: Amendments not scheduled for Ennis (KEKS) due to ongoing
runway closure.

&&

.FIRE WEATHER...

Breezy westerly winds combined with warm and dry conditions will
bring highly-elevated to near-critical fire weather danger
conditions through Tuesday, especially eastern parts of north-
central Montana. Behind an upper disturbance that passed through
overnight, drying conditions, clear, sunny skies, and breezy winds
can be expected area-wide. SPC HREF model probabilities suggest
probabilities of meeting critical fire weather danger criteria do
approach 30 to 40% by Sunday afternoon, mainly along the Missouri
Breaks and the Hi-Line from near Havre east, with probability of
exceeding this criteria not quite as high. In addition, fuels in
the grassland areas are becoming Moderate to High with some Very
High conditions in Hill and Blaine county. Given some uncertainty
in the fuels and moderate confidence in weather conditions, have
held off on any fire weather highlights for the time being. That
said, anyone with burn plans may want to delay plans on Sunday.
Those outdoors should also be mindful of any errant sparks that
can cause unwanted fires.

These dry and breezy conditions will continue through Tuesday.
Afternoon RH will lower into the 20s, while winds remain breezy at
times. A disturbance on Monday may limit the critical fire weather
threat due to a bit higher humidity levels due to clouds, and a
flattening ridge will need to be monitored for Tuesday, with mostly
sunny skies and breezy conditions resulting in still elevated fire
weather conditions. Those with burn plans should still use caution
or delay plans these days, while those outdoors.

&&

.PREV DISCUSSION...
/ISSUED 525 AM MDT Sun Apr 26 2020/

Today through Tuesday Night...

An upper disturbance and cold front continues to push east this
morning, with a residual east-west boundary remaining over southwest
Montana allowing for some shower activity to continue primarily over
the mountains into early this afternoon. Breezy winds, mostly clear
skies by afternoon, lowering humidity, and above normal temperatures
look to be found as high pressure begins nudging toward the area
from the west. As a result, have raised high temperatures 2 to 3
degrees from NBM guidance to better align with MOS guidance. These
conditions today could bring an elevated fire weather threat for the
grasslands, especially where grasses have failed to begin to green
up. More details can be found in the Fire Weather Discussion. Weak
ridging will keep dry conditions for Sunday night into Monday
morning, though there will be increasing clouds ahead of the next
system. Another clipper type disturbance then moves across the
region Monday afternoon and evening. This may bring another round of
isolated to scattered showers. Slightly improved instability and
shear from a favorable jet stream may bring at least a slight chance
for a few thunderstorms on Monday. Breezy conditions may also remain
for Monday, while seasonable humidity levels continue an elevated
fire weather threat. This disturbance exits Monday night with flat
ridging expected for Tuesday into Tuesday night, though with mostly
clear skies and full sun Tuesday afternoon I have raised
temperatures 2 to 3 degrees higher closer to MOS guidance. This will
bring mainly dry conditions, mild temperatures, and breezy winds,
resulting in an elevated fire weather threat Tuesday.

Wednesday through next Sunday...

High pressure will build into the area on Wednesday ahead of the
next cold front to impact the area, which will keep the area dry
with likely the warmest temperatures of the week (10 to 20 degrees
above normal). However, a low pressure trough off the Pacific
Northwest coast will very gradually track east onshore later
Wednesday through next weekend. This will shift the flow aloft more
southwesterly with increasing moisture and instability. Although
there are some differences in the exact details regarding this
system, the overall trend will be a gradual cooling of temperatures
back closer to normal Thursday through Saturday with chances of
showers with at least a few afternoon and evening thunderstorms,
some of which could become strong at times.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  66  40  65  40 /   0   0  10   0
CTB  61  40  60  38 /   0  10  10  10
HLN  69  40  65  40 /   0   0  30  10
BZN  68  36  63  37 /   0   0  50  30
WYS  55  26  53  25 /  20  10  70  20
DLN  67  37  61  36 /   0   0  50  10
HVR  67  41  68  41 /   0   0  10  10
LWT  63  36  63  38 /   0   0  20  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

Nearby

Red Flag Warnings in Montana, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.